WEDNESDAY, April 2, 2014 (HealthDay News) -- A handful of people taking a medication called Rebif to treat multiple sclerosis have developed a serious condition that causes blood clots to form in small blood vessels throughout the body.
In a letter in the March 27 issue of the New England Journal of Medicine, Scottish researchers reported that they found an unexpectedly high number of cases of "thrombotic microangiopathy" in people taking Rebif who suddenly developed severe high blood pressure. The condition is a combination of the clotting disorders hemolytic-uremic syndrome and thrombotic thrombocytopenic purpura (HUS/TTP).
The two disorders often occur together. In HUS, the red blood cells are destroyed, and the debris from that destruction clumps together and clots. Those numerous blood clots cause TTP, which occurs when small blood vessels throughout the body become blocked with blood clots, according to the U.S. National Library of Medicine.
The clotting condition is a recognized complication of using Rebif, which is one of the brand names for the drug interferon beta 1-alpha, said study senior author Siddharthan Chandran, a professor of neurology at the University of Edinburgh. In fact, British regulatory authorities issued a drug-safety update last December on the heightened risk for the condition, Chandran added.
While Chandran said that Merck, the maker of Rebif, has stated in product labeling that this clotting condition is rare, the researchers suggest that some recent change in the manufacturing process might play a role because these complications haven't been seen thus far in another type of interferon beta 1-alpha.
Two U.S. experts weighed in on the issue.
"The National MS Society's expectation is that regulatory authorities will look into the matter cited in the NEJM letter to determine if there are any additional safety concerns beyond the cautions that already appear on the product's label," said Timothy Coetzee, chief advocacy, services and research officer for the National MS Society.
Dr. Karen Blitz, director of the North Shore-LIJ Multiple Sclerosis Center in East Meadow, N.Y., said medications all have some risks, even aspirin. In this case, she said, "the risk-benefit profile for this drug is still way in favor of the benefits. People with MS who aren't protected by disease-modifying therapy have a higher likelihood of disability."
Interferon beta 1-alpha is believed to help slow the progression of MS if it is given early in the course of the disease and taken long-term. It's what is known as a disease-modifying drug.
In the first nine years of safety monitoring of Rebif, there were very few cases of the dangerous clotting condition, according to background information in the letter. However, the number of cases has been increasing recently and it's not clear why.
"The mechanism that triggers this complication is not fully understood, and more research is needed into the relationship between interferon beta and thrombotic microangiopathy," noted Chandran.
What the researchers did learn from the four cases of the clotting condition that they studied was that all of the patients had been taking Rebif for years and tolerated the drug well. All of the patients had severe high blood pressure when they sought treatment for the blood complication.
In reviewing past medical records, the researchers found that three of the four had been newly diagnosed with high blood pressure. The patients also showed abnormalities in their blood, and impaired kidney function in the months before developing the clotting condition, according to the letter.
"Our findings suggest that unexplained high blood pressure and abnormalities of blood count and kidney function may well be early warning signs of this complication," said Chandran.
Blitz added that patients also need to be vigilant.
"Anyone taking medication for MS should be monitored regularly by a physician. But, people still have to watch their body and address any changes in the way you're feeling with your doctor," Blitz advised.
"This complication is very rare, and the risk is small," she said, adding that the regular follow-up appointments and blood work may help reduce the risk even more by catching any changes early on.
Chandran said the bottom line is that "doctors and patients should be aware that this is a recognized complication of Rebif. There is an opportunity to reduce the risk from this complication by increased awareness of the complication and detection of early warning signs."
After being asked whether this complication is a concern in the United States, a U.S. Food and Drug Administration spokeswoman told HealthDay News that the agency is aware of the issue but has no further comment at this time.
Learn more about Rebif and its possible side effects from the National Multiple Sclerosis Society.
SOURCES: Siddharthan Chandran, Ph.D., professor, neurology, University of Edinburgh, Scotland; Timothy Coetzee, Ph.D., chief advocacy, services and research officer, National MS Society; Karen Blitz, D.O., director, North Shore-LIJ Multiple Sclerosis Center, East Meadow, N.Y.; March 27, 2014, New England Journal of Medicine
Copyright © 2014 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.